How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Susan Ivy Your Own Question
Susan Ivy
Susan Ivy, Nurse (RN)
Category: Health
Satisfied Customers: 4058
Experience:  BSN, MSN, CNS
8413180
Type Your Health Question Here...
Susan Ivy is online now
A new question is answered every 9 seconds

I am quite obese, 300 52", the muscles in my arms, legs, and

This answer was rated:

I am quite obese, 300 5'2", the muscles in my arms, legs, and back are in pain trying to support my weight; as well as my joints. I need to exercise to lose the weight but how do I do it when it causes pain? Is there something I should take first, a suppliment, to start strenghting joints and muscle before starting an exercising regime? Marianne
Good Afternoon Marianne.


Good for you that you at least understand that you must start exercising. It is so important for the health of our bodies and brain, more than just our weight. Exercise itself even helps with pain, because it causes us to release endorphins (our endogenous, or natural opiates/painkillers that our body creates)

First, have you considered swimming? I understand for some it would be anxiety provoking to be in a bathing suit in front of others, but there are some good coverage suits available if you order them specialty (if that is a concern). There are swimming exercise courses available for arthritis and other joint conditions at most Y's. Most hospitals that have swimming pools have classes for obese or others that need to start an exercise program that is pain free. (The buoyancy of the water prevents the joint pain from occurring). Another option is a bicycle. If you have a safe and smooth place to ride it can be a wonderful way to lose weight, as your mind is easily occupied by scenery and such while you are riding. Usually if you start with a slow program and build up your minutes, there is little stress on the joints.

When you do start exercising, you will likely not see immediate weight loss, because your muscles will need to at first develop. I can vouch for this myself, after I started an exercise program that included frequent bicycling, I actually gained weight due to the muscle re-building, and it took a year for weight to come off, although I started losing inches sooner.

Another thing to be aware of, if you have not been evaluated by a physician, is that you should have some metabolic testing, to make sure that hypothyroid or other condition does not make it difficult for you to lose weight.

As far as medications or supplements to help with the pain before you exercise; Ibuprophen is one of the best medications for joint pain, and you could take a dose one hour before you exercise.

A supplement that some find helpful with joint pain is Glucosamine and Chondroitin. Although research studies have been mixed, it might be something you could look in to. A balanced article about it's benefits can be found HERE

As far as strengthening joints and muscles, the most important thing you can do is to eat the proper amounts of protein, health fats, and foods with calcium and magnesium.

Is any of this information new or helpful for you?

I have one other resource that might be good for you with good and again balanced information on weight loss and diet: See this LINK


Please do reply if you have further questions before rating me so that I can help you until you are completely satisfied with your answer.


Glucosamine and Chondroitin

Customer: replied 4 years ago.

I totally forgot about swimming. At this point I can care less (sorta) what people think. I'm headed to a wheelchair if I don't do something now. My weight as already ruined my relationship with my husband (other issues- no pills out there for that). I have to be careful about ibuprophen-I have issues with that. Thank you so much Susan; this was helpful, just to have someone 'out there' I can talk to about my concerns. Have a super day!


Marianne

Thanks for waiting, I ended up being away longer than I expected.

Thank you for you nice comments! I'd be happy to 'cheer you on' any time (You would need to put my name, Susan Ivy in the title of the question to assure someone else didn't grab the questions... where you put the 'I am quite obese...." this time.

You could take tylenol, it is just not quite as good as Ibuprofen for the joints, and also there are other NSAIDs (drugs similar to Ibuprofen) that you could take, unless your problem is with the whole class of these drugs. Depending on how bad your pain is when you exercise, you could also check with your doctor about taking something like Tramadol, which is similar to an opiate like codeine, without the nausea or itching, if the Tylenol alone is not helpful.

Try not to let the pain 'scare' you too much. Of course you must pay attention to it, but when you have little muscle mass from lack of exercise your body makes less of the 'feel good' neurotransmitters like Seretonin and Endorphins, so you are likely to be more sensitive to pain than if you had been exercising for a long time (this is why people with fibromyalgia are helped by taking Seretonin activating antidepressants and encouraged to exercise, even though they have pain.) Another thing I have found about joint pain, is that it can be aggravated by tight muscles. So, alternate your exercising with stretching, or consider taking a beginners yoga or pilates class to learn to incorporate stretching into your daily routine. The breathing you learn in yoga can be very helpful with controlling pain as well.

Please let me know if you have any other questions.
Susan Ivy and 2 other Health Specialists are ready to help you